Call Us Today for a FREE CONSULTATION 205-933-1500
Aug 19 2011

Dangerous Drug Patches Pose Overlooked Risk To Children

Posted in Community Service, Product Liability

The accidental use of drugs by children can cause severe reactions including death , says Alabama liability attorney Keith T. Belt

An 8-month-old Maine boy who overdosed on powerful painkillers after sucking on a grandparent’s used medication patch is raising alarms about the dangers of drugs that stick to the skin. The unconscious, barely breathing child was rushed to an emergency room, where doctors discovered a missing 50-microgram-per-hour fentanyl patch stuck to the roof of his mouth and had to be treated with two doses of a quick-acting opiate antidote.

The boy survived the scare, but the close call is prompting patient safety experts to warn parents, grandparents and other caregivers about potential hazards to kids posed by growing numbers and types of transdermal medications. Some children have found the patches in home trash cans, or had them adhere to their skin after they rubbed off during close contact — even a grandparent’s hug — leaving youngsters vulnerable to inadvertent overdoses of drugs ranging from painkillers and nitoglycerin to nicotine from stop-smoking patches.

Even after they’re used, after 72 hours, there’s still a residual drug that can be left in the patch and can be dangerous for a child according to the Institute for Safe Medication Practices, an advocacy ageny that tracks medical dangers. Government records show that at least four children have died and six have been hospitalized since 1997 after being exposed to just one type of transdermal drug, the fentanyl patch, which also sickened this boy. Another three were exposed to the drug, but the outcome was not recorded, according to information from the federal Food and Drug Administration’s adverse events reporting system.

Fentanyl transdermal patches, are used most often, with 4.7 million prescriptions in 2010. The powerful opiate patches have long been considered useful for controlling pain, but risky. The FDA issued safety warnings in 2005 and 2007 warning about proper use and disposal of the patches, including advice to flush the drugs down the toilet to protect vulnerable children and pets.

But painkillers are not the only drugs dispensed through the skin, nor are they the only medications that pose a danger to children. Motion-sickness drugs, which were the first transdermal products sold in 1979 and now total nearly 912,000 prescriptions a year, can sicken kids, also. Nitroglycerin patches, with more than 1 million prescriptions a year, could cause life-threatening heart conditions in kids and Nicotine patches, prescribed nearly 97,000 times, could cause nausea, rapid breathing, weakness, seizures or death in children.

It’s critical to keep all medication patches away from children, in another report to the ISMP, a mother said that her 4-year-old son either found a used patch in the trash or opened a wrapped patch from a stored box and stuck it to his body and later was found dead in a bedroom.